During the past two decades over 114,000 Americans have lost their lives to overdoses associated with heroin use. One of the main reasons for such a high number of overdoses is that heroin is an addictive opiate. It is extremely difficult to stop taking heroin once someone starts using it. People who know nothing about heroin may struggle to comprehend why quitting is so difficult.
Some people believe consuming large amounts of heroin is what will cause a person to experience withdrawal symptoms. The reality is that its effects can be felt when heroin has been used only a few times. This is when a person will have an intense hangover and not feel at all good. This causes many heroin users to try and get relief from these symptoms by taking more heroin.
How Heroin Works
This is a drug designed to focus on the areas of the brain responsible for motivation and pleasure. It will bind the body’s opioid receptors. This results in a person’s brain releasing pleasure chemicals when heroin is used. When a person repeatedly uses heroin, these areas of the brain are weakened. A person’s body will begin building up a tolerance. This will often result in an addicted person wanting more heroin to experience the same feeling they had with their first dose. The feeling of being high eventually goes away with regular usage. A person will then need to use the drug just to feel normal. When a person stops using heroin, their brain will no longer produce the opiate high, and they will start to experience withdrawal symptoms.
Feeling Of Withdrawal
The feeling of withdrawal is different for everyone. This will depend on what level of addiction the person has with heroin. The reality is that even with a mild addiction, a person will experience a serious shock to their mind and body during withdrawal.
These will be different and based on how heavily a person is addicted to the drug.
- Mild Withdrawal Symptoms – This is similar to having a bad cold. Individuals will experience bad nausea as well as tiredness and muscle aches. Some people will also have flu-like symptoms. This is sweating, runny nose, chills, and abdominal cramps.
- Moderate Withdrawal Symptoms – At this level, a person will experience violent sickness. The reason is their body wants more heroin. Common symptoms are exhaustion, vomiting as well as diarrhea. A person’s behavior will also be influenced. They will be agitated at small things and feel constantly restless. Concentrating on something other than the drug will be a struggle. They could also have intense shaking and goosebumps.
- Intense Withdrawal Symptoms – These are often more mental than physical. Individuals will experience extreme anxiety as well as depression. They will have to deal with a constant craving for the drug. People will struggle with sleep. Some will use other drugs to relieve their discomfort. It is common for them to not find pleasure in anything that is not heroin. At this point, heroin has a strong hold on them. It will affect their key body systems. It is common for them to experience muscle spasms, hypertension, respiratory impairment, rapid heart rate, and more.
Length Of Symptoms
According to the American Addiction Center (AAC), a person will begin to experience withdrawal symptoms from six to twelve hours after their last dose of heroin. This length of time will depend on the level of tolerance by the person using heroin and the strength of their last dose. It is common for their symptoms to be worse after approximately three days. A person’s withdrawal symptoms will begin to lessen and decrease after five to ten days. All of this will depend on the level of a person’s addiction. A person who is extremely addicted may experience something called Post-Acute Withdrawal Symptoms (PAWS). This means a person may have certain symptoms that could last for several weeks, months as well as years.
It is all too common for a heroin addict to decide to stop using. Too many believe it is something they can accomplish on their own. These individuals begin down the path to recovering from their heroin addiction. Symptoms then begin to occur. When this happens, many people will quit their solo recovery process. They don’t realize the severity of the withdrawal symptoms they may experience. These are people who will continue to use heroin because they can’t deal with the pain and discomfort that comes with not using it.
Trying to detox from heroin can be dangerous. When this is attempted with no help, people have experienced asphyxiation on their vomit as well as severe dehydration and more. This is the reason it is important for heroin withdrawal to be done with professionals in a safe environment. Are you or a loved one ready to become sober? We are ready to help you 24 hours a day at 833-846-5669.